Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS Dodge City, KS

May 18, 2019Barber County, Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2019, 6:40 PM CDT for Barber County, Pratt County, Stafford County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2019, 6:40 PM CDT (23:40 UTC)
Expired
May 18, 2019, 7:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS, Stafford County, KS

The radar

The Vance AFB radar (KVNX), 108 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:42 PM CDTHAIL 14 E Coats, KS
May 18, 6:47 PM CDTHAIL 1Pratt, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS53 KDDC 182340
SVRDDC
KSC007-151-185-190030-
/O.NEW.KDDC.SV.W.0079.190518T2340Z-190519T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
640 PM CDT Sat May 18 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  North central Barber County in south central Kansas...
  South central Stafford County in south central Kansas...
  Pratt County in south central Kansas...

* Until 730 PM CDT.

* At 640 PM CDT, a severe thunderstorm was located near Coats, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pratt, Iuka, Preston, Sawyer, Coats and Cairo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3743 9870 3752 9889 3790 9879 3776 9847
      3760 9847
TIME...MOT...LOC 2340Z 210DEG 26KT 3755 9875 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
1 follow-up statement
751 
WWUS53 KDDC 182356
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
656 PM CDT Sat May 18 2019

KSC007-151-185-190030-
/O.CON.KDDC.SV.W.0079.000000T0000Z-190519T0030Z/
Barber KS-Stafford KS-Pratt KS-
656 PM CDT Sat May 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL BARBER...SOUTH CENTRAL STAFFORD AND CENTRAL PRATT
COUNTIES...

At 655 PM CDT, a severe thunderstorm was located near Pratt, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pratt, Iuka, Preston, Sawyer, Coats and Cairo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3743 9870 3751 9885 3790 9879 3776 9847
      3760 9847
TIME...MOT...LOC 2355Z 210DEG 26KT 3765 9868 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:45 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 18, 4:45 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
445 PM CDT Sat May 18 2019

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat May 18 2019

A strong upper level disturbance will pass across western Kansas
this evening. Thunderstorms can be expected and some of these will
be severe with large hail and high winds. Instability is much
lower than yesterday across most of western Kansas, although there
is still moderate instability across south central Kansas.
Although it is much drier across southwestern Kansas, it is also
colder at upper levels than yesterday so that severe hail is
expected with the strongest storms.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM CDT Sat May 18 2019

After a quiet day Sunday, an intense upper level disturbance will
gradually approach western Kansas Sunday night and move across the
plains by Monday night. A front over the southern plains will
likely stay to the south of the Kansas state line, which means
that the high-end severe weather would be to the south. Widespread
rain and embedded thunderstorms with locally heavy rain can be
expected north of the front in the cool air. A flood watch may be
required in parts of south central and southwestern Kansas.
After a quiet Tuesday and Wednesday, other strong upper level
storm systems are expected to approach by Thursday and then over
the weekend. High instability will be in place across much of the
southern and central plains given the warm and humid air mass so
that a few rounds of severe thunderstorms are expected. The exact
locations of the severe weather is not known this far out, but
there is the potential for high end severe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 445 PM CDT Sat May 18 2019

A strong progressive shortwave trough will race through SW KS this
evening, producing scattered convection. Included convective TEMPO
groups for all airports this evening, using HRRR as guidance.
Strong subsidence will quickly take over after 06z Sun behind the
departing shortwave with a clearing sky. Associated cold front
will bring strong N/NW winds for several hours this evening,
gusting near 30 kts, followed by rapidly diminishing winds through
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  73  50  61 /  40   0  30  80
GCK  45  71  49  59 /  60   0  40  80
EHA  44  74  53  68 /  10  10  50  60
LBL  46  74  54  67 /  30   0  70  80
HYS  48  71  45  56 /  60   0  10  80
P28  52  74  53  65 /  50   0  10  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 18, 2:18 AM CDT, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Sat May 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-190730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Sat May 18 2019 /118 AM MDT Sat May 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another round of severe weather expected for Saturday afternoon
and evening as the atmosphere looks to have ample time to recover
from Friday's storms. The slight risk extends across much of the
CWA east of a line along HWY 83 with the right ingredients to have
similar impacts as before with large hail, destructive winds, and
a few tornadoes possible, especially for eastern counties being
the bullseye of impact for central and south central Kansas east
of HWY 183. Any severe storms should exit the area to the east and
northeast by 10PM CDT.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Multiple rounds of rain showers and thunderstorms will occur over
the next week with Monday being the highlight for severe weather
for the first impulse across the high plains. All forms of severe
weather look to be possible to include a few tornadoes as the next
system makes its way across the western United States into the
Great Plain region. Flooding will also be a high concern for
Monday and Tuesday as rain amounts look to reach 3-4 inches for
counties east of HWY 183 and 1-3 inches for points westward.
Moderate flooding risk is likely for these areas of 3-4 inches in
the same parts that were recently impacted the past couple of
weeks with not much expected to see a flash flood scenario to
take place. Stay tuned for updates and possible watches and
warning to be issued over the weekend for these first couple of
days of the new work week.

Days 2-7 Hazards
----------------
* Sunday
  - None

* Monday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - None

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for points east of Highway 83
after 2PM CDT for Saturday afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 18, 5:14 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
514 PM CDT Sat May 18 2019

KSZ043-061>063-075>077-182300-
Gray KS-Finney KS-Kearny KS-Hamilton KS-Grant KS-Scott KS-Haskell KS-
514 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...KEARNY...
WESTERN FINNEY...NORTHEASTERN GRANT...SOUTHWESTERN SCOTT...WEST
CENTRAL GRAY AND NORTHWESTERN HASKELL COUNTIES UNTIL 600 PM CDT/500
PM MDT/...

At 514 PM CDT/414 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Leoti to
12 miles southwest of Plymell. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Plymell.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10113 3835 10112 3781 10061 3753 10105
      3826 10172
TIME...MOT...LOC 2214Z 254DEG 29KT 3825 10144 3765 10098

RUSSELL
Special weather statement, May 18, 5:16 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
516 PM CDT Sat May 18 2019

KSZ043>045-063-182300-
Finney KS-Lane KS-Scott KS-Ness KS-
516 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...WEST
CENTRAL NESS...SCOTT AND LANE COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Friend, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Scott State Lake, Modoc,
Shallow Water, Manning, Beeler, Amy, Healy, Friend and Shields.

LAT...LON 3870 10066 3848 10008 3814 10071 3828 10109
      3870 10107
TIME...MOT...LOC 2216Z 229DEG 30KT 3828 10076

RUSSELL
Special weather statement, May 18, 5:47 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
547 PM CDT Sat May 18 2019

KSZ043>045-063-064-182315-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
547 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN
NESS...SOUTHEASTERN SCOTT...NORTHWESTERN HODGEMAN...LANE AND
NORTHWESTERN GRAY COUNTIES UNTIL 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amy to 7 miles northeast of Charleston.
Movement was northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dighton, Utica, Alamota, Grigston, Kalvesta, Beeler and Amy.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3869 10017 3801 10005 3800 10068 3846 10084
TIME...MOT...LOC 2247Z 232DEG 17KT 3843 10061 3796 10049

RUSSELL
Local storm report, May 18, 5:49 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             3 S MEADE               37.24N 100.34W
05/18/2019  M2.00 INCH       MEADE              KS   STORM CHASER

&&

RB
Local storm report, May 18, 6:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 N GARDEN CITY         38.02N 100.86W
05/18/2019  E65 MPH          FINNEY             KS   PUBLIC

            WINDS GUSTS WERE ESTIMATED FROM 60 TO 70
            MPH.

&&

RB
Special weather statement, May 18, 6:21 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
621 PM CDT Sat May 18 2019

KSZ081-090-190015-
Pratt KS-Barber KS-
621 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 715 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coats, moving northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Sawyer and Coats.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3742 9885 3750 9894 3774 9867 3754 9846
      3750 9847
TIME...MOT...LOC 2321Z 223DEG 15KT 3749 9886

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:13 PM CDTSpecial Weather StatementDDCMeade47 min
May 17, 7:13 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness47 min
May 17, 7:19 PM CDTSevere Thunderstorm WarningDDCMeade, Seward56 min
May 17, 7:41 PM CDTTornado Warning Tornado observedDDCMeade34 min
May 17, 7:51 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness54 min
May 17, 7:57 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade48 min
May 17, 8:28 PM CDTTornado WarningDDCHodgeman32 min
May 17, 8:37 PM CDTTornado WarningDDCClark, Ford, Gray, Meade38 min
May 17, 8:48 PM CDTTornado Warning Tornado observedDDCClark, Ford, Meade42 min
May 17, 8:52 PM CDTTornado WarningDDCHodgeman, Ness23 min
May 17, 9:07 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego40 min
May 17, 9:12 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford33 min
May 17, 9:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush31 min
May 17, 9:36 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford, Kiowa24 min
May 17, 9:55 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford50 min
May 17, 10:37 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford38 min
May 17, 10:51 PM CDTSpecial Weather StatementDDCTrego54 min
May 17, 11:20 PM CDTTornado WarningDDCStafford25 min
May 17, 11:34 PM CDTSpecial Weather StatementDDCStafford41 min
May 17, 11:37 PM CDTSpecial Weather StatementDDCNess38 min
May 17, 11:59 PM CDTSevere Thunderstorm WarningDDCStafford16 min
May 18, 12:02 AM CDTSpecial Weather StatementDDCEllis, Rush43 min
May 18, 12:39 AM CDTSpecial Weather StatementDDCStafford36 min
May 18, 12:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 18, 1:21 PM CDTSpecial Weather StatementDDCPratt39 min
May 18, 2:58 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton, Stevens47 min
May 18, 3:58 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Stevens32 min
May 18, 4:14 PM CDTSpecial Weather StatementDDCKiowa61 min
May 18, 4:18 PM CDTSpecial Weather StatementDDCGray27 min
May 18, 4:32 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Haskell, Kearny, Seward43 min
May 18, 4:41 PM CDTSpecial Weather StatementDDCLane, Scott34 min
May 18, 4:52 PM CDTSpecial Weather StatementDDCGray, Haskell, Meade53 min
May 18, 4:56 PM CDTSevere Thunderstorm WarningDDCGray, Meade49 min
May 18, 5:02 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward43 min
May 18, 5:04 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford19 min
May 18, 5:14 PM CDTSpecial Weather StatementDDCKearny46 min
May 18, 5:16 PM CDTSpecial Weather StatementDDCLane, Scott44 min
May 18, 5:28 PM CDTSevere Thunderstorm WarningDDCMeade47 min
May 18, 5:39 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Meade51 min
May 18, 5:47 PM CDTSpecial Weather StatementDDCLane28 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane49 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman55 min
May 18, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Meade52 min
May 18, 6:21 PM CDTSpecial Weather StatementDDCPratt54 min
May 18, 6:49 PM CDTSpecial Weather StatementDDCFinney, Hodgeman, Lane, Ness, Scott56 min
May 18, 6:53 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.